North Dakota, 2021

Tornado in North Dakota, October 13, 2021

October 13, 2021 · NWS FGF · 4 events in 2 counties and zones

Severe thunderstorm activity on October 13th produced several funnel clouds as well as damaging wind gusts and a tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Severe thunderstorm activity on October 13th produced several funnel clouds as well as damaging wind gusts and a tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Oct 13, 1:15 PM CST, 1 hour 42 minutes earlier.

Area forecast discussion, Oct 13, 1:15 PM CST, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
215 PM CDT Wed Oct 13 2021

.SHORT TERM...(This evening through Thursday night)
Issued at 215 PM CDT Wed Oct 13 2021

Rainfall and isolated severe weather are the main forecast
concerns for this portion of the forecast.

As of mid afternoon, surface low pressure was located north of
Pierre South Dakota. A weak frontal boundary extended out to the
east of the low, with wind directions behind the boundary from
the south-southwest. Temperatures in that vicinity (in the dry
slot) were also in the mid 50s to mid 60s. The SPC mesoanalysis
page continues to show some weak surface based and MLCAPE
developing in a thin corridor over east central and northeast
South Dakota. Effective shear and 850mb wind speeds remain quite
strong, so if any storms can develop in the late afternoon/early
evening time frame, they could become severe. The main hazards
continue to be isolated tornadoes and strong wind gusts. As far as
the rainfall, reports at the NWS office through mid afternoon
show around 0.40 tenths of an inch within most of the Red River
Valley, with over an inch to the west of the Valley (Valley City
to Devils Lake). At this point, it continues to look like a very
short window for any severe weather (3 to 7/8 pm). Any storms that
fire look to be moving extremely fast to the north (possibly 40
to 50 knots).

Most of the rainfall should taper off tonight, with the exception
of around the Devils Lake region, which will see lingering showers
most of the night. Winds will begin to turn around to the south or
southwest overnight and increase again, with speeds really
cranking up again on Thursday. At the moment, these speeds should
be just below wind advisory criteria across the Devils Lake
region (a bit lower elsewhere). Thursday night looks chilly, but
with sustained winds remaining up and some cloud cover, low
temperatures should mainly hold in the upper 30s. There could be
some low to mid 30s in areas west of the Valley. So be prepared
for a frost or freeze by late week into the weekend.

.LONG TERM...(Friday through Wednesday)
Issued at 215 PM CDT Wed Oct 13 2021

Patchy showers are possible Friday afternoon as a trough exits
slowly out of the area. After, a ridge builds into the central
United States through the remainder of the long term. As this
happens conditions turn dry and mild across the area. Temperatures
drop to the 30s during the early morning on Friday and Saturday. RH
values are in the 40s to 50s during this time allowing for some
patchy frost to be possible both mornings.

As we head into the full weekend and early next week, temperatures
begin to climb into the low to mid 60s. Temperatures peak on Monday
before dropping again toward near normal values in the 50s by
Tuesday. This is thanks to the ridge moving slowly eastward, and a
trough translating into the central Plains. This brings the chance
for some isolated showers near the end of the long term. Little to
no impacts are expected during the long term.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1235 PM CDT Wed Oct 13 2021

Challenging set of TAFs, due to wide changes in just about all
parameters. Starting with winds, they have been lower than
anticipated this morning, so have dropped them somewhat for this
afternoon. They will change directions as the stacked low
pressure system lifts north-northeast through the area through
this TAF period. As the low moves right through, speeds will drop,
and as the low shifts northward later on, speeds will increase
again. The steady rain will continue into the early to mid
afternoon, before some decreasing clouds or clearing works into
at least the KFAR area. This will bring a short window of thunder
potential to KFAR/KGFK/KTVF and KBJI late this afternoon into the
early evening (mixing down strong wind gusts is the main threat).
Ceiling heights may rise during this period as well, but am not
too confident in getting back into the VFR range. KDVL stands the
best chance of seeing some lingering showers into tonight, with
most locations dropping back to MVFR/IFR conditions late tonight
into Thursday.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

SHORT TERM...Godon
LONG TERM...Spender
AVIATION...Godon
Hazardous weather outlook, Oct 13, 1:24 PM CST, 1 hour 33 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
224 PM CDT Wed Oct 13 2021

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-141930-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
224 PM CDT Wed Oct 13 2021

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Isolated severe thunderstorms are possible late this afternoon
through early evening, mainly along and south of the highway 2
corridor. The main hazards would be quarter sized hail, 60 mph
wind gusts, and isolated tornadoes.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The season's first widespread frost or freeze is possible Friday
and Saturday mornings.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Oct 13, 2:39 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
339 PM CDT Wed Oct 13 2021

NDZ052-132115-
Sargent ND-
339 PM CDT Wed Oct 13 2021

...A strong thunderstorm will impact portions of central Sargent
County through 415 PM CDT...

At 338 PM CDT, Doppler radar was tracking a strong thunderstorm over
Forman, or 50 miles west of Wahpeton, moving north at 40 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Gwinner around 350 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4602 9749 4601 9774 4627 9779 4627 9749
TIME...MOT...LOC 2038Z 176DEG 42KT 4610 9763

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

BH

The radar

The Aberdeen radar (KABR), 90 km away, was scanning. The volume nearest the first event began at 20:56 UTC.

Open the radar archive at this moment

Event by event

3 funnel cloud, 1 tornado. Local standard time, as filed.

Funnel Cloud, Sargent

When
October 13, 2:57 PM CST
Where
Sargent County, 2.49 mi ESE of Crete
Reported by
Public
Coordinates
46.190, -97.920

A persistent funnel cloud developed and tracked just to the east of Crete.

Tornado, Sargent

When
October 13, 3:04 PM CST to 3:08 PM CST
Where
Sargent County, 3.16 mi NE of Crete to 3.01 mi NNW of Stirum
Rating
EF0
Path length
5.42 mi
Path width
25 yd
Reported by
Trained Spotter
Coordinates
46.230, -97.920

A tornado tracked intermittently for nearly two miles from just north of HWY 13 through the buns slough area of central Denver Township, o around 5 NNE of Crete by 408 PM CDT. The tornado repeatedly showed a dust plume but stayed mainly over open grassland. Peak winds estimated to 70 mph, with a max width of 25 yards.

Funnel Cloud, Richland

When
October 13, 3:57 PM CST
Where
Richland County, 3.95 mi SSE of Dwight
Reported by
Emergency Manager
Coordinates
46.250, -96.690

One or more developing funnels were noted by trained spotters to the southwest and west of Wahpeton.

Funnel Cloud, Richland

When
October 13, 4:04 PM CST
Where
Richland County, 2.28 mi SSE of Woodhull
Reported by
Emergency Manager
Coordinates
46.340, -96.650

A persistent funnel cloud was noted tracking over open country northwest of Wahpeton and northeast of Dwight. One or more brief non-damaging touchdowns may have occurred. Reports and photos were posted via social media.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2021Every state in 2021This day in weather historyThe tornado archive for North Dakota, 2021Warnings in North Dakota, October 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 990298, 990299, 990300, 990301.